MAUDE Adverse Event Report: CARDIAC ASSIST INC. PROTEK DUO VENO-VENOUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

CARDIAC ASSIST INC. PROTEK DUO VENO-VENOUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Catalog Number 5140-5131
Medical Device Problem Code Restricted Flow rate (1248)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/13/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A.1.-a.5.No patient information has been provided.D.4.Udi and expiry date are pending.H.4.Manufacturing date is pending.H.11.Livanova manufactures the protek duo veno-venous cannula.According to customers, no clotting was visible in the cannula.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
Livanova usa received a report that, at the unclamping of the 31 fr protek duo cannula to start flowing, the cannula was sluggish.The flow was never more than 1.5 l/min.Medical team elected to change out the cannula witht a new 31 fr protek duo cannula.The new cannula worked correctly.There is no report of any patient injury.
 
Event or Problem Description
See initial report.
 
Additional Manufacturer Narrative
The present follow up is to ament the intial report submitted on 11/feb/2025 with the incorrect manufacturer name.The correct manufacturer information have been updated in fields d3, g1 and g2 and are also reported below: cardiacassist inc.Customerquality@livanova.Com.620 alpha drive, pittsburgh, pennsylvania 15238 united states.
 
Additional Manufacturer Narrative
Protekduo 31 fr unit was returned for investigation.Visual inspection confirmed the presence of kinking/buckling at the base of the y-connector, which most likely contributed to the reported issue.The kink occurred outside of the insertion site, external to the patient.It appears that the cannula was kinked as a result of bending the assembly or forces at that location that caused an acute bend.This can happen when the customer affixes the cannula and sets the pump and lines as they can put pressure on the cannula.This would not be possible ¿as packaged¿ because of the lack of space in the pouch and so had to happen once removed form the package.With the introducer in the product, kinking of the inner cannula would not have been probable due to the full inner support.It can be concluded that the kink occurred after the placement, once the introducer was removed, most likely as a result of the line management at the connector end and/or securement to the patient with pressure from sutures.From the review of the livanova complaint database, no further similar complaint was reported for this lot, nor a concerning trend has been identified.As per protekduo dfu, following warnings are reported: "avoid kinking the protekduo cannula during handling and preparation.Note: the basket area around the proximal holes is more susceptible to kinking than other areas." and "avoid kinking the protekduo cannula or introducer during insertion and placement within the patient¿s vasculature.Note: the area of the cannula that tapers from large to small diameter (transition region) is more susceptible to kinking than other areas.Avoid positioning this region with a tight bend radius during support." in conclusion, it cannot be ruled out that the method of cannula securement and line management at the connector end caused stress at the bond-joint resulting in kinking, which most likely contributed to the reported low flow.The risk is in the acceptable region.No specific action was currently deemed necessary.Livanova will keep monitoring the market.
 
Event or Problem Description
See initial report.
 
Additional Manufacturer Narrative
D3: updated manufacturer information.D4: updated product catalog number and udi.G1: updated g1 contact office - manufacturing site to cardiac assist inc.[2531527].
 
Event or Problem Description
See initial report.

Brand Name
PROTEK DUO VENO-VENOUS CANNULA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
CARDIAC ASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIAC ASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
annarita di lascio
14401 w. 65th way
80004, CO 15238
MDR Report Key21353088
Report Number1718850-2025-00002
Device Sequence Number18393125
Product Code DWF
UDI-Device Identifier00814112020319
UDI-Public(01)00814112020319(17)270815(11)240815(10)435393
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K160257
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number5140-5131
Device Lot Number435393
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2025
Supplement Date Received by Manufacturer02/11/2025
04/17/2025
01/13/2025
Initial Report FDA Received Date02/11/2025
Supplement Report FDA Received Date02/11/2025
05/15/2025
04/22/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown